News

Study Associates Inflammatory Bowel Disease with VTE


 

Hospitalists should pay attention to a new study that shows patients with inflammatory bowel disease (IBD) are at increased risk of recurrent VTE, according to a veteran hospitalist who studies the topic. Until research advances to the point it can identify weighted risk, however, it’s difficult to emphasize the results too much, he adds.

Still, Alpesh Amin, MD, MBA, SFHM, FACP, professor and chairman of the Department of Medicine and executive director of the HM program at the University of California at Irvine, says the new research solidifies the idea that HM groups should know whether a patient has IBD when doing a risk assessment.

"Now the question is, 'Which risk factors are most significant?'" Dr. Amin says. "More information needs to come to help define that."

The 14-center cohort study found that the probability of recurrence five years after discontinuation of anticoagulation therapy was higher among patients with IBD than patients without IBD (33.4%; 95% confidence interval [CI]: 21.8–45.0 vs. 21.7%; 95% CI: 18.8–24.6; P=0.01) (Gastroenterology. 2010;139(3):779-787). In addition, after adjustment for potential confounders, IBD also rates as an independent risk factor of recurrence (hazard ratio=2.5; 95% CI: 1.4–4.2; P=0.001).

Dr. Amin would like to see data that delineate the risk differential between hospitalized patients with IBD and hospitalized patients admitted for acute flare-ups of their IBD. For example, an IBD patient admitted with bloody diarrhea is usually steered away from anticoagulants for fear of increased bleeding. In some of those cases, hospitalists may instead use an inferior vena cava (IVC) filter. Those devices recently drew attention after an Archives of Internal Medicine report (PDF) and an FDA advisory questioned their long-term safety implications.

"We don't have strong evidence whether having acute flare-ups makes the risk worse or not," Dr. Amin says. "We need to figure out how to deal with that issue."

Next Article:

   Comments ()